South Carolina, 2007Hail and Damaging Wind in South Carolina, August 30, 2007
August 30, 2007 · NWS CHS · 3 events in 2 counties and zones
A weak area of low pressure in combination with seabreeze and weak mid-level shortwave energy in a highly unstable environment, resulted in scattered thunderstorm development across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure in combination with seabreeze and weak mid-level shortwave energy in a highly unstable environment, resulted in scattered thunderstorm development across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 30, 2:39 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 30, 2:39 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT THU AUG 30 2007
.SYNOPSIS...
WEAK AREA OF SURFACE LOW PRESSURE IN CENTRAL SOUTH CAROLINA WILL
DRIFT SOUTHWEST INTO THE NORTHEASTERN GULF OF MEXICO BY SATURDAY
MORNING. A WEAKENING COLD FRONT OVER THE APPALACHIANS LOOKS TO
MOVE THROUGH THE AREA SAT THEN STALL OUT AND LINGER S OF THE AREA
THROUGH EARLY NEXT WEEK. SURFACE HIGH PRESSURE MOVING INTO THE
NORTHEASTERN STATES THIS WEEKEND WILL SLIDE SOUTHWEST INTO THE
AREA FOR THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WEAK SFC LOW PRES OVER THE AREA THIS AFTN WILL GRADUALLY SHIFT
SWWD TNGT...BUT WITH THE TROF LEFT OVER IN ITS WAKE AND THE
DEVELOPING SEABREEZE...ISOLD TO SCT CONVECTION IS EXPECTED THROUGH
THE REST OF THE AFTN. ISOLD SHWRS/TSTMS STARTING TO POP UP ON KCLX
RADAR...ESP AWAY FROM THE COAST SO WILL KEEP SLGT/LOW CHC POPS
GOING THROUGH THE LATE EVE HOURS.
BOTH THE NAM AND WRF INDICATE AN UPR LVL SHTWV TO RIDE AROUND THE
GOMEX RIDGE AND RUN THROUGH MAINLY THE WRN HALF OF THE CWFA LATE
TNGT. MOISTURE WILL CONTINUE TO RUN DEEP AND ALONG WITH RESIDUAL
INSTABILITY PLUS BOUNDARIES LEFT OVER FROM ANY CONVECTION THIS
AFTN MAY BE ENOUGH TO SPARK A FEW SHWRS/TSTMS TNGT. WILL RUN WITH
SLGT CHC POPS OVERNIGHT...MAINLY AWAY FROM THE COAST. EVEN WITH
THE INCREASED CLOUD COVER OVERNIGHT...MAINLY HIGH LEVEL CLOUDS...
DIMINISHING WINDS AND LLVL MOISTURE SHOULD COMBINE FOR AT LEAST
PATCHY FOG DEVELOPMENT DURING THE EARLY MORNING HOURS FRIDAY.
MIN TEMPS WILL AGAIN RUN MILD...MAINLY IN THE LOW TO MID 70S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A WEAK CDFNT WILL COME OFF THE APPALACHIANS FRI MRNG AND MAKE SLOW
PROGRESS TWD THE SE COAST...WHILE LOW H5 HEIGHTS NOSE INTO THE
AREA FROM THE NE. THE DEEPER MOISTURE AND CONTINUED INSTABILITY
AHEAD OF BOTH SYSTEMS WILL ALLOW FOR SCT SHWRS/TSTMS TO DEVELOP
MAINLY TMRW AFTN BUT POSSIBLY EARLIER IN THE MORNING AS WELL. AM
THINKING BEST CHCS FOR PRECIP RESIDE IN FAR SWRN PORTIONS OF THE
CWFA WHERE THE NOSE OF THE LOWEST HEIGHTS WILL BE ALONG WITH
CLOSER PROXIMITY TO THE DEPARTED LOW PRES CENTER FORMERLY OVER SC.
THAT LOW PRES AREA SHOWS SIGNS OF DEEPENING OVER NRN FL ON THE GFS
AND NAM...WHICH WOULD ALSO GIVE MORE CREDENCE TO HIGHER POPS. WILL
RUN WITH HIGH CHC POPS N TRENDING TO LOW CHC POPS N FOR FRI AFTN.
MAX TEMPS WILL BE A BIT COOLER THAN WHAT WAS SEEN FOR THU WITH THE
INCREASED CLOUD COVER EXPECTED. MAX TEMPS WILL BE ARND 90 INLAND
AND MID 80S CLOSER TO THE COAST.
INCOMING FNTL BNDRY...ALBEIT WEAK...MAY STILL BE ENOUGH TO START A
FEW SHWRS/TSTMS AFTER DARK TMRW EVE AND CONTINUE THROUGH THE
OVERNIGHT HOURS. APPROACHING UPR LVL SHTWV IN CONCERT WITH THE FNT
MAY HELP LIFT...SO WILL RUN WITH 20/30 POPS FOR THE OVERNIGHT
HOURS. MINS WILL AGAIN HOLD IN THE LOW TO MID 70S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BY EARLY SATURDAY MORNING...UPPER LOW WILL BE ESTABLISHED OVER
THE SOUTHEAST AND THE NORTHWESTERN GULF COAST NEAR THE FL
PANHANDLE. WITH A STALLED BOUNDARY AND SFC LOW NEAR THE SAME
AREA...GFS IS DEVELOPING QUITE OF BIT OF CLOUDINESS AND PRECIP TO
OUR SW. A GOOD DIFFLUENT AREA WILL DEVELOP AND KEEP HIGH CHANCE
POP MAINLY OVER THE GA ZONES...WITH LOWER END CHANCE POPS FOR THE
SC ZONES. MODERATE NE WINDS WILL PREVAIL OVER THE WEEKEND AS
SURFACE HIGH BUILDS INTO THE CAROLINAS AND WEAK WEDGE PATTERN
ESTABLISHES. MODELS DO KEEP SOME INSTABILITY OVER THE REGION SO
WILL CARRY PRECIP FOR ALL THE CWA DESPITE THE SURFACE HIGH
PRESSURE MOVING IN.
UPPER RIDGE OVER THE ATLANTIC WILL MOVE WEST AND SLIDE UNDERNEATH
THIS FEATURE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL
TAKE THE MID AND UPPER LEVEL MOISTURE FROM THE NORTHERN GULF AND
PUSH IT OVER THE SOUTHEAST ATLANTIC COAST. THROUGH THE REST OF THE
EXTENDED...LOOK FOR THE HIGHEST POP TO BE SOUTH AND SOUTHWEST WITH
BETTER INSTABILITIES...PROXIMITY TO STATIONARY FRONT...DEEPER
MOISTURE. WILL BE STICKING CLOSE TO GUIDANCE TEMPS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STARTING TO SLOWLY SEE SHWRS DEVELOPING ON THE KCLX RADAR. STILL
VERY ISOLD IN COVERAGE...AND CONVECTION IS EXPECTED TO ONLY BE
ISOLD TO SCT THROUGH THE REST OF THE DAYLIGHT HOURS. CONFIDENCE IS
LOW AS TO EXACT TIMING/LOCATION OF CONVECTION WITH RESPECT TO THE
TERMINALS SO WILL ONLY USE CB MENTION FOR EACH TERMINAL THIS AFTN.
AN UPPER SHORTWAVE LOOKS TO MOVE THROUGH LATE TNGT INTO TMRW
MRNG...BUT THE ATMOS MAY BE STABLE ENOUGH TO PREVENT MUCH PRECIP
BUT AT LEAST BRING IN UPR LVL CLOUDS. HAVE MAINTAINED UPR LVL BKN
DECKS...BUT EVEN WITH THOSE CLOUDS LIGHT WINDS AND LLVL MOISTURE
MAY AGAIN BRING SHALLOW GROUND FOG. KSAV CLIMATOLOGICALLY IS
FAVORED TO SEE IFR VSBYS WHILE KCHS HOLDS AT MVFR...SO HAVE
BROUGHT IN 2SM BR AT KSAV WHILE HOLDING AT 4SM BR AT KCHS.
ANY REMAINING FOG SHOULD BURN OFF SHORTLY AFTER SUNRISE TMRW AND
ALLOW DIURNAL CU FORMATION AGAIN.
EXTENDED AVIATION OUTLOOK...THE CHANCES OF MVFR CEILINGS AND
VSBYS WILL INCREASE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS
PRECIP CHANCES INCREASE MAINLY ACROSS GA AND THE SAVANNAH AREA.
&&
.MARINE...
DISSIPATING LOW PRES AREA A FEW HUNDRED MILES OFFSHORE IS KEEPING
WIND DIRECTIONS FROM THE N AND E AND THIS SHOULD CONTINUE THROUGH
THE OVERNIGHT HOURS. THERE IS NEARLY NO TIGHTENED PRES GRAD OVER
THE WATERS...THUS SPEEDS LOOK TO REMAIN AOB 10 KT. THE FETCH IS
NOT THAT IMPRESSIVE EITHER...ALLOWING SEAS TO REMAIN AOB 3 FT.
THESE CONDITIONS WILL GENERALLY REMAIN THROUGH TMRW NIGHT...
KEEPING FAIRLY TRANQUIL CONDS IN PLACE.
THE MODELS CONTINUE TO SHOW A MODERATE E AND NE WIND OVER THE
EXTENDED PERIOD AS HIGH PRESSURE TRIES TO WEDGE DOWN THE COAST.
HAVE BROUGHT SOME SLIGHTLY HIGHER SEAS CLOSER TO THE COAST WITH
THE GOOD ONSHORE FETCH. MUCH WILL DEPEND ON THE TIGHTENING OF THE
GRADIENT AND THE POSITIONING OF THE WEAK LOW PRESSURE OVER THE
SOUTHEAST. NOT CONFIDENT ENOUGH TO INCLUDE ANY SMALL CRAFT
CONDITIONS RIGHT NOW...BUT WILL HAVE TO WATCH CLOSELY AS MANY
TIMES THE MODELS TEND TO UNDERESTIMATE THE STRENGTH OF THE NE
WIND.
RIP CURRENTS...MODERATE NE TO E WINDS COMBINED WITH BUILDING
SWELLS WILL RESULT IN AN ENHANCED RIP CURRENT RISK THIS HOLIDAY
WEEKEND.
&&
.TIDES/COASTAL FLOODING...
TIDE LEVELS HAVE CONTINUED TO RUN SLIGHTLY ABOVE PREDICTED LEVELS
THE PAST FEW TIDAL CYCLES. WITH ASTRONOMICAL HIGH TIDES CONTINUING
OVER THE NEXT FEW DAYS AND A MOSTLY ONSHORE FLOW...WE WILL NEED
TO CONTINUE TO MONITOR FOR POSSIBLE SHALLOW COASTAL FLOODING ALONG
THE COASTS WITH THE HIGH TIDES.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JPC/PY
Hazardous weather outlook, Aug 30, 3:14 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
414 AM EDT THU AUG 30 2007
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-310815-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
414 AM EDT THU AUG 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS...A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50
MPH IN PARTS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RIP CURRENTS...THERE WILL BE AN ENHANCED RIP CURRENT RISK LATE
THIS WEEK INTO EARLY NEXT WEEK DUE TO PERSISTENT ONSHORE WINDS AND
INCREASING SWELLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-310815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
414 AM EDT THU AUG 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 30, 3:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT THU AUG 30 2007
SCZ045-302100-
BERKELEY-
415 PM EDT THU AUG 30 2007
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM
EDT...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR WADBOO...OR ABOUT 7 MILES NORTHEAST OF
MONCKS CORNER...MOVING SOUTHWEST AT 5 MPH.
AREAS IN AND AROUND MONCKS CORNER AND PINOPOLIS WILL BE IMPACTED
THROUGH 500 PM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
Special weather statement, Aug 30, 3:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EDT THU AUG 30 2007
SCZ043-302115-
INLAND COLLETON-
442 PM EDT THU AUG 30 2007
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL COLLETON COUNTY
THROUGH 515 PM EDT...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45
MPH. THIS STORM WAS LOCATED NEAR CANADY LANDING...OR ABOUT 17 MILES
SOUTHEAST OF WALTERBORO. THIS STORM WAS NEARLY STATIONARY.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.
Event by event
1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Berkeley
- When
- August 30, 3:55 PM EST
- Where
- Berkeley County, 1.74 mi W of North Mulberry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.150, -80.010
One tree was reported down on Highway 52 three miles south of Moncks Corner.
Hail, Berkeley
- When
- August 30, 4:15 PM EST
- Where
- Berkeley County, 0.9 mi SE of Carnes Xrd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -80.090
Penny size hail was reported in Carnes Crossroad.
Lightning, Dorchester
- When
- August 30, 4:20 PM EST
- Where
- Dorchester County, 3 mi SSE of Summerville
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.980, -80.160
A Summerville man was struck by lightning while walking back from his mailbox. The man said that it felt like someone had whupped him, but didn't remember getting struck by lightning. Other than feeling sore, everything checked out fine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 30 to 31, 2007$303,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Oregon, August 30, 2007$100,000 · 1 in hail · 6 events
- Lightning Strike in Alabama, August 30, 2007$65,000 · 1 event
- Hail and Damaging Wind in New York, August 30, 2007$30,000 · 2.75 in hail · 4 events
- Lightning Strikes in Georgia, August 30 to 31, 2007$30,000 · 2 events
- Hail and Damaging Winds in Maine, August 30, 20072 in hail · 19 events
- Lightning Strikes in California, August 30 to 31, 2007$18,000 · 2 events
- Dust Storm and Damaging Wind in Nevada, August 30, 20071 injured · 54 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 30, 200750 kt wind · 10 events
- Hail and Damaging Wind in New Hampshire, August 30, 20071 in hail · 8 events
- Excessive Heat in California, August 30 to 31, 20077 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, August 30 to 31, 200750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52533, 52532, 52535.